Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Lincoln, IL

April 30, 1997Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 1997, 5:36 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1997, 5:36 PM CDT (22:36 UTC)
Expired
Apr 30, 1997, 6:05 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Lawrence County, IL, Richland County, IL

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:38 PM CDTThunderstorm WindLawrenceville, ILThunderstorm winds blew over several trees in Lawrenceville. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:30 PM CDTTornado WatchSPC7 hr
Apr 30, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS1 KSPI 302237 RRA
SVRSPI
ILC101-159-302305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT WED APR 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  LAWRENCE COUNTY - SOUTHEASTERN ILLINOIS
  RICHLAND COUNTY - SOUTHEASTERN ILLINOIS

* UNTIL 605 PM CDT
 
* SOME LOCATIONS AFFECTED
  CALHOUN...BERRYVILLE...BRIDGEPORT...AND LAWRENCEVILLE.

* AT AT 5:30 PM...LINCOLN DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHEAST OF OLNEY ILLINOIS...MOVING
NORTHEAST AT 50 MPH..

*

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
MAY PRODUCE TORNADOES AT ANY TIME.

PALMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED APR 30 1997

NOT MUCH TIME FOR DISCUSSION THIS AFTERNOON...AS STORMS KNOCKING
DOWN OUR WESTERN DOOR.

FRONT SHOULD MOVE INTO INDIANA BY 00Z TONIGHT. GOING FORECAST HAS A
GOOD HANDLE ON THE GOING SITUATION. ONLY PROBLEM TONIGHT IS THE WINDS.
18Z ANALYSIS INDICATES VERY STRONG PRESSURE GRADIENT ON THE BACK-SIDE
OF THE SFC LOW. SUSTAINED 25 KT WINDS ATTM IN WESTERN IA AND MO
WOULD WARRANT THE CONSIDERATION OF A WIND ADVISORY. HOWEVER...UNTIL
THREAT OF SEVERE WX OUT OF CWA...WILL KEEP THIS #2 ON
THE LIST.

HAVE FOLLOWED GUIDANCE LOWS TONIGHT.

PIA  39/58   +1
SPI  41/60   +1
DEC  41/60   +1
CMI  43/58   +1
LWV  48/59   +0

PLAHMER/HEDGES

In the hours before

Special weather statement, Apr 30, 4:20 PM CDT, 1 hour 16 minutes before
ILZ027>029-036-037-040>042-047>051-302225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT WED APR 30 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL ILLINOIS...

STARK...KNOX...PEORIA...TAZEWELL...FULTON...SCHUYLER...MASON...
CASS...MENARD...SCOTT...MORGAN...SANGAMON.

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

KETCHAM
Special weather statement, Apr 30, 4:21 PM CDT, 1 hour 15 minutes before
ILZ027>029-036-037-040>042-047>051-302225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT WED APR 30 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL ILLINOIS...

STARK...KNOX...PEORIA...TAZEWELL...FULTON...SCHUYLER...MASON...
CASS...MENARD...SCOTT...MORGAN...SANGAMON.

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

KETCHAM
Special weather statement, Apr 30, 4:58 PM CDT, 38 minutes before
ILZ030-031-038-042-043-302305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT WED APR 30 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL ILLJINOIS...

MARSHALL...WOODFORD...MCLEAN...LOGAN...DEWITT.

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

KETCHAM
Special weather statement, Apr 30, 4:59 PM CDT, 37 minutes before
ILZ030-031-038-042-043-302305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT WED APR 30 1997

...THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL ILLINOIS...

MARSHALL...WOODFORD...MCLEAN...LOGAN...DEWITT.

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

KETCHAM
Special weather statement, Apr 30, 5:09 PM CDT, 27 minutes before
ILZ030-031-038-042>044-049>051-053-302315-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT WED APR 30 1997

...THE TORNADO WATCH 217 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL ILLINOIS...

MARSHALL...WOODFORD...MCLEAN...LOGAN...DEWITT...CASS...MORGAN
SANGAMON...PIATT...MACON.

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

KETCHAM
Special weather statement, Apr 30, 5:36 PM CDT, 0 minutes before
ILZ045-052-054>056-061-062-066-071-302340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CDT WED APR 30 1997

...THE TORNADO WATCH 218 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL ILLINOIS...

CHRISTIAN...SHELBY...DOUGLAS...CHAMPAIGN...MOULTRIE
...COLES...CUMBERLAND...EFFINGHAM AND CLAY COUNTIES. .

THE STRONG THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT THAT
PRODUCED THE SEVERE WEATHER HAS MOVED RADIPLY EAST SO THE SEVERE
WEATHER THREAT HAS PASSED.

ANOTHER TORNADO WATCH HAS BEEN ISSUED FOR EXTREME EASTERN ILLINOIS
UNTIL 11PM JUST TO THE EAST OF THE CANCELLED COUNTIES.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:03 PM CDTTornado WarningILXSchuyler27 min
Apr 30, 2:27 PM CDTTornado WarningILXFulton, Schuyler48 min
Apr 30, 2:48 PM CDTTornado WarningILXKnox42 min
Apr 30, 3:02 PM CDTTornado WarningILXPeoria, Tazewell43 min
Apr 30, 3:02 PM CDTTornado WarningILXMason43 min
Apr 30, 3:15 PM CDTTornado WarningILXChristian45 min
Apr 30, 3:23 PM CDTTornado WarningILXMarshall, Stark37 min
Apr 30, 3:32 PM CDTTornado WarningILXMacon43 min
Apr 30, 3:43 PM CDTTornado WarningILXMcLean, Tazewell47 min
Apr 30, 3:50 PM CDTTornado WarningILXDeWitt40 min
Apr 30, 3:57 PM CDTTornado WarningILXPiatt48 min
Apr 30, 4:00 PM CDTTornado WarningILXMarshall30 min
Apr 30, 4:05 PM CDTTornado WarningILXChampaign55 min
Apr 30, 4:30 PM CDTSevere Thunderstorm WarningILXColes, Cumberland30 min
Apr 30, 4:40 PM CDTSevere Thunderstorm WarningILXClark, Edgar50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.